Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 36, NWS Phoenix, AZ

August 2, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 2, 2018, 7:47 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2018, 7:47 PM MST (02:47 UTC)
Expired
Aug 2, 2018, 10:45 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 65 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 8:35 PM MSTFLASH FLOOD1 Wsw Mobile, AZAZ 238 CLOSED NEAR MP 30 DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
2908 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

591 
WGUS55 KPSR 030247
FFWPSR
AZC013-030545-
/O.NEW.KPSR.FF.W.0036.180803T0247Z-180803T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
747 PM MST THU AUG 2 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 1045 PM MST.

* At 747 PM MST, the public reported flash flooding across SR 238 
  between Mile Post 29 and 30. 

* Some locations that will experience flooding include...
  Mobile.

* This includes AZ Route 238 between mile markers 25 and 35.
 
LAT...LON 3301 11236 3304 11238 3309 11220 3305 11220

$$

Hernandez
1 follow-up statement
052 
WGUS75 KPSR 030545
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1045 PM MST THU AUG 2 2018

AZC013-030555-
/O.EXP.KPSR.FF.W.0036.000000T0000Z-180803T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1045 PM MST THU AUG 2 2018

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY HAS EXPIRED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3301 11236 3304 11238 3309 11220 3305 11220

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 12:42 PM MST, 7 hours 5 minutes earlier.

Area forecast discussion, Aug 2, 12:42 PM MST, 7 hours 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1242 PM MST Thu Aug 2 2018

.SYNOPSIS...
High pressure will meander across the southwest United States
resulting in slightly above average temperatures, but a gradual
decrease in thunderstorm chances through the weekend, especially
across the lower deserts. More significant moisture will return to
the region by early next week as high pressure builds to the
northwest. Temperatures will consistently remain a few degrees
above normal.

&&

.DISCUSSION...

Visible satellite shows thunderstorm activity gradually increasing
area-wide early this afternoon, and continues to reveal a few
notable features that may support an increase in thunderstorm
potential later this afternoon and evenings. A fast-moving
gravity wave is moving across south-central Arizona, and has
appeared to already enhance convection across south of the Tucson
area. Earlier mid-level cloudiness continues to diminish near the
Phoenix area, while convection becomes more widespread across the
Rim and White Mountains.

The latest hi-res convective allowing guidance continues to
indicate a cluster or two of storms developing across Pima County
into southwest Maricopa and Pinal Counties later this afternoon.
Although steering flow is quite weak, thunderstorms are expected
to propagate and develop towards the Phoenix area later this
afternoon and evening. With weak large-scale forcing for ascent
and new thunderstorm convective development largely dependent on
outflow boundaries, coverage is still uncertain. Can't rule out a
few strong wind gusts, locally heavy rain, and patchy blowing
dust with any thunderstorms/outflows that develop. Farther west,
thunderstorms developing over the higher terrain of northern Baja
County are approaching western Imperial County in association with
a remnant MCV. Additional convection has been noted across JTNP.
Blowing dust and locally strong wind gusts will accompany any
storms that develop.

The upper ridge across the western CONUS will
remain dampened through the weekend by a belt of moderate
westerlies across the Great Basin, which will keep our
temperatures slightly above normal. Within this regime, drier air
aloft will also overspread the region this weekend and result in a
downtick in thunderstorm activity area-wide. However, there will
still be enough moisture around to support a few thunderstorms
over southern Gila County.

By next week, a seasonably strong upper trough will develop off
the Pacific Northwest coast, and correspond with a significant
amplification of the upper ridge over the western CONUS. The
parent anticyclone will shift northwestward towards the Great
Basin while simultaneously strengthening. While this may result in
a gradual warming trend for southeast California, it should be far
enough removed to keep excessive heat concerns at bay for the time
being. During this time period, moisture will return back closer
to seasonal normals for August, and bring back daily chances for
thunderstorms. This should set up a Type II monsoonal pattern and
place south-central Arizona within east-northeast flow aloft.
Temperatures should also remain fairly consistent during this
period.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Based on observational data and preponderance of latest high
resolution model output, it looks far more likely that sct
thunderstorms will impact the Phoenix metro, and particularly KPHX.
The pattern conceptually matches storms forming over SW Maricopa Co
generating outflow and blowing dust moving north towards the
terminals. Potentially aided by lift from the Estrellas, storms
could directly impact KPHX and have added a Tempo group around 02Z.

The most likely time frame of IFR conditions due to TSRA and BLDU
looks to be 02Z-05Z with showers lingering for a few more hours
afterwards. Gusty SSW winds with the outflow would become extremely
variable in direction with the passage of any storms, and wake low
development could cause a period of gusty north winds washing back
into terminal locations. Not convinced coverage will be that
extensive throughout the metro and only included VCTS for KIWA and
KSDL sites, though BLDU could become a problem at these location as
well.

Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorm chances and associated impacts are the primary aviation
concerns this afternoon and evening. Storms were already developing
along the Baja spine this morning, and steering flow could drive
TSRA into KIPL this afternoon. Chances of directly impacting the
terminal location is too small to include in this TAF package, with
only a wind shift currently noted. Storm chances at KBLH are much
less, and the typical south winds should prevail.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Thunderstorm chances will be more relegated to higher terrain
areas of Gila County on Sunday as the overall atmospheric moisture
content declines. As high pressure redevelops to the northwest,
moisture will return to the area and bring an increase in
thunderstorm chances to the lower deserts. Otherwise, minimum
humidities will remain in a 15-30% range following fair to good
overnight recovery. Apart from thunderstorms, winds will be light
except for typical afternoon and evening upslope breeziness.
Little temperature trend expected during the five day period, with
high temperatures remaining a few degrees or so above seasonal
normals each day.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Rogers
AVIATION...MO
FIRE WEATHER...Rogers/CB

In the hours before

Local storm report, Aug 2, 7:26 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
726 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     2 NNW WADDELL           33.63N 112.40W
08/02/2018                   MARICOPA           AZ   PUBLIC

            TREES DOWN AND WINDOW CRACKED IN HOME.

&&

MP
Local storm report, Aug 2, 7:30 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
730 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     2 N WADDELL             33.64N 112.39W
08/02/2018                   MARICOPA           AZ   PUBLIC

            TREES DOWN.

&&

MP
Local storm report, Aug 2, 7:31 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
731 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     8 SSW GOODYEAR          33.33N 112.46W
08/02/2018                   MARICOPA           AZ   FIRE DEPT/RESCUE

            HOMES REPORTED DESTROYED WITH MAJOR ROOF
            DAMAGE. HIGH TENSION POWER LINE DOWN. 190TH
            AVE AND ARLINGTON. PER FIRE DEPT.

&&

KW
Local storm report, Aug 2, 7:32 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
732 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     2 NNW WADDELL           33.64N 112.40W
08/02/2018                   MARICOPA           AZ   TRAINED SPOTTER

            SPOTTER REPORTED TREES DOWN IN THE AREA AND
            SOME STREET FLOODING.

&&

TD
Local storm report, Aug 2, 7:37 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
737 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     7 S GOODYEAR            33.33N 112.43W
08/02/2018                   MARICOPA           AZ   PUBLIC

            ROOF DESTROYED. PRIVACY WALL DOWN.

&&

MP
Local storm report, Aug 2, 7:43 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
743 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 SSW SUN CITY WEST     33.64N 112.38W
08/02/2018                   MARICOPA           AZ   TRAINED SPOTTER

            20 OR SO TREES DOWN (3-4") AND SOME LARGER
            8" TREES DOWN ON BELL RD BETWEED LITCHFIELD
            RD AND REEMS.

&&

MP

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:15 PM MSTDust Storm WarningPSRMaricopa, Pinal30 min
Aug 2, 5:19 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal26 min
Aug 2, 5:39 PM MSTDust Storm WarningPSRMaricopa, Pinal66 min
Aug 2, 5:43 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal47 min
Aug 2, 5:51 PM MSTSpecial Weather StatementPSRLa Paz39 min
Aug 2, 5:54 PM MSTSpecial Weather StatementPSRPinal51 min
Aug 2, 5:57 PM MSTSevere Thunderstorm WarningPSRPinal33 min
Aug 2, 6:00 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 2, 6:02 PM MSTSpecial Weather StatementPSRMaricopa43 min
Aug 2, 6:05 PM MSTSpecial Weather StatementPSR40 min
Aug 2, 6:12 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal33 min
Aug 2, 6:26 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 2, 6:28 PM MSTDust Storm WarningPSRGila, Maricopa, Pinal92 min
Aug 2, 6:32 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal28 min
Aug 2, 6:34 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 2, 6:37 PM MSTSpecial Weather StatementPSRLa Paz38 min
Aug 2, 6:42 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal33 min
Aug 2, 6:46 PM MSTSpecial Weather StatementPSRMaricopa44 min
Aug 2, 6:50 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Aug 2, 6:56 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 2, 7:17 PM MSTSpecial Weather StatementPSRMaricopa43 min
Aug 2, 7:18 PM MSTSpecial Weather StatementPSR42 min
Aug 2, 7:23 PM MSTSevere Thunderstorm WarningPSRMaricopa37 min
Aug 2, 7:34 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 2, 7:40 PM MSTSevere Thunderstorm WarningPSRMaricopa50 min
Aug 2, 7:49 PM MSTSevere Thunderstorm WarningPSRMaricopa26 min
Aug 2, 8:05 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Aug 2, 8:08 PM MSTSpecial Weather StatementPSRMaricopa52 min
Aug 2, 9:05 PM MSTSpecial Weather StatementPSRMaricopa40 min
Aug 2, 9:12 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 3, 1:09 PM MSTSpecial Weather StatementPSRGila51 min
Aug 3, 1:38 PM MSTAreal Flood AdvisoryPSRGila112 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.